Alert archive / Michigan / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 52, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Aug 5, 2018, 5:46 PM EDT for Baraga County, Houghton County, Michigan. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 5, 2018, 5:46 PM EDT (21:46 UTC)
- Expired
- Aug 5, 2018, 6:45 PM EDT
- In force
- 59 min
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Baraga County, MI, Houghton County, MI
The radar
The Marquette radar (KMQT), 81 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.8 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 795 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 1079 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 198 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:58 PM EDT, 2 hours 48 minutes earlier.
Area forecast discussion, Aug 5, 2:58 PM EDT, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Marquette MI 258 PM EDT Sun Aug 5 2018 .SHORT TERM...(This evening through Monday) Issued at 229 PM EDT SUN AUG 5 2018 Complicated forecast continues as convection is not handled well by the models and the sky cover also is messing up the temperatures as it has been more persistent than thought. If the sun would come out, would not take much for temperatures to shoot up rapidly. Needless to say, confidence in the forecast is very low with unstable air around as well. Upper air pattern consists of a 500 mb troughing that persists across the upper Great Lakes this forecast period. There are several shortwaves in this trough and any of these will kick off convection. Will broadbrush this forecast through this evening and have some slight chance pops in everywhere with the unstable air around and convection possible at any time. Looks like convection will be heading southward tomorrow and have that trend in this forecast as well. .LONG TERM...(Monday night through Sunday) Issued at 258 PM EDT SUN AUG 5 2018 Weak cold front will be through the U.P. by early Monday evening with drier air filtering into the area overnight into Tuesday. Skies will clear from west to east with low temperatures falling into the 50s. Remainder of the extended will be tranquil with daily temperatures after Tuesday averaging a few degrees above their late summer normals...possibly even more by the end of next weekend. Rain chances will be minimal for most through the week into next weekend, but cannot rule out an isolated shower Wednesday night into Thursday as a weak shortwave moves across Lake Superior. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1247 PM EDT SUN AUG 5 2018 VFR conditions will continue through the forecast period. There remains a slight chance for showers and thunderstorms over all three TAF sites through this forecast period, but confidence in the coverage and timing is low. && .MARINE...(For the 4 PM Lake Superior forecast issuance) Issued at 229 PM EDT SUN AUG 5 2018 Expect 10 to 20 knot sw winds to continue into this evening. For the rest of the forecast period, winds are forecast to remain below 15 kts except they will get up to 20 knots from the southwest on Wed. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... Beach Hazards Statement until 10 PM EDT this evening for MIZ014. Lake Superior... None. Lake Michigan... None. && SHORT TERM...07 LONG TERM...MZ AVIATION...07 MARINE...07
Hazardous weather outlook, Aug 5, 3:36 PM EDT, 2 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 336 PM EDT Sun Aug 5 2018 MIZ001>007-009>014-084-085-061200- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 336 PM EDT Sun Aug 5 2018 /236 PM CDT Sun Aug 5 2018/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight Thunderstorms are possible tonight. A few of the storms could be strong this evening. For the Lake Michigan beaches in Schoolcraft County, a high swim risk will continue through this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are possible south-central and east on Monday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-061200- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 336 PM EDT Sun Aug 5 2018 /236 PM CDT Sun Aug 5 2018/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight Thunderstorms are possible over the east half of the lake this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-061200- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 336 PM EDT Sun Aug 5 2018 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight Thunderstorms are possible. a few of the storms could be strong this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are possible Monday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. MZ
In the hours before
Special weather statement, Aug 5, 4:02 PM EDT, 1 hour 44 minutes before
Special Weather Statement National Weather Service Marquette MI 402 PM EDT SUN AUG 5 2018 MIZ005-052045- Marquette MI- 402 PM EDT SUN AUG 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARQUETTE COUNTY UNTIL 445 PM EDT... At 402 PM EDT, Doppler radar was tracking a strong thunderstorm near West Ishpeming, or near Ishpeming, moving east at 20 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Marquette, Ishpeming, Negaunee, Harvey, K. I. Sawyer Airport, Sands, Palmer, Beaver Grove, The 553 and 480 Crossroads and National Mine. LAT...LON 4636 8784 4645 8783 4652 8731 4638 8730 TIME...MOT...LOC 2002Z 268DEG 17KT 4641 8775 MZ
Special weather statement, Aug 5, 4:28 PM EDT, 1 hour 18 minutes before
Special Weather Statement National Weather Service Marquette MI 428 PM EDT SUN AUG 5 2018 MIZ002-003-084-052115- Ontonagon MI-Houghton MI-Southern Houghton MI- 428 PM EDT SUN AUG 5 2018 ...SPECIAL WEATHER STATEMENT... At 428 PM EDT, Doppler radar was tracking a strong thunderstorm 9 miles southwest of Ontonagon, moving east at 35 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Rockland, Mass City, Nisula, Greenland, Alston, Bob Lake and Victoria Dam. LAT...LON 4667 8948 4683 8949 4686 8868 4660 8868 TIME...MOT...LOC 2028Z 271DEG 35KT 4674 8939 MZ
Local storm report, Aug 5, 5:13 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
513 PM EDT SUN AUG 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL ROCKLAND 46.74N 89.18W
08/05/2018 E0.50 INCH ONTONAGON MI PUBLIC
LASTED ABOUT 10 MINUTES. TIME ESTIMATED BY
RADAR.
&&
RJCLocal storm report, Aug 5, 5:27 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
527 PM EDT SUN AUG 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL MASS CITY 46.76N 89.08W
08/05/2018 E0.25 INCH ONTONAGON MI PUBLIC
PARKING LOT COVERED WITH HAIL, AND FLOODED.
&&
RJCThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 4:19 AM EDT | Beach Hazards Statement | MQT | Schoolcraft | 18 hr |
| Aug 5, 4:02 PM EDT | Special Weather Statement | MQT | Marquette | 43 min |
| Aug 5, 4:28 PM EDT | Special Weather Statement | MQT | Ontonagon | 47 min |
| Aug 5, 4:57 PM EDT | Severe Thunderstorm Warning | MQT | Houghton, Ontonagon | 48 min |
| Aug 5, 5:07 PM EDT | Severe Thunderstorm Warning | MQT | Houghton, Ontonagon | 38 min |
| Aug 5, 6:27 PM EDT | Special Weather Statement | MQT | Alger | 48 min |
| Aug 5, 6:45 PM EDT | Severe Thunderstorm Warning | MQT | Baraga, Iron, Marquette | 45 min |
| Aug 5, 7:58 PM EDT | Special Weather Statement | MQT | Alger | 47 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.